IDEAS home Printed from
   My bibliography  Save this article

A note on restricted majority rules: invariance to rule selection and outcome distinctiveness


  • Drora Karotkin

    (Department of Economics, Bar-Ilan University, 52900 Ramat-Gan, Israel)

  • Shmuel Nitzan

    (Department of Economics, Bar-Ilan University, 52900 Ramat-Gan, Israel)


Recently, Karotkin (1993) has shown that in the symmetric uncertain dichotomous choice model the set of restricted majority rules (RMRs) is special in the sense that a member of this family of rules is always the worst rule among the potentially optimal weighted majority rules (WMRs). In the current paper we establish two additional special properties of RMRs. First, given a particular configuration of the group members' decisions, the collective choice is invariant to the selection of WMRs if it is invariant to the selection of RMRs. Second, given a particular decision profile, a potentially optimal WMR can result in a distinctive collective choice which is different from the choice of any other potentially optimal WMR, if and only if it is a RMR.

Suggested Citation

  • Drora Karotkin & Shmuel Nitzan, 1996. "A note on restricted majority rules: invariance to rule selection and outcome distinctiveness," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 13(3), pages 269-274.
  • Handle: RePEc:spr:sochwe:v:13:y:1996:i:3:p:269-274
    Note: Received: 6 November 1994/Accepted: 9 May 1995

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Karotkin, Drora, 1998. "The Network of Weighted Majority Rules and Weighted Majority Games," Games and Economic Behavior, Elsevier, vol. 22(2), pages 299-315, February.
    2. Karotkin, Drora & Schaps, Mary, 2003. "The network of weighted majority rules and its geometric realizations," Games and Economic Behavior, Elsevier, vol. 42(1), pages 75-90, January.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:13:y:1996:i:3:p:269-274. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.